Authors declare no conflict of interest.
Statin use and depressive symptoms in a prospective study of community-living older persons†
Article first published online: 23 JUN 2010
Copyright © 2010 John Wiley & Sons, Ltd.
Pharmacoepidemiology and Drug Safety
Volume 19, Issue 9, pages 942–948, September 2010
How to Cite
Feng, L., Yap, K. B., Kua, E. H. and Ng, T. P. (2010), Statin use and depressive symptoms in a prospective study of community-living older persons. Pharmacoepidem. Drug Safe., 19: 942–948. doi: 10.1002/pds.1993
- Issue published online: 25 AUG 2010
- Article first published online: 23 JUN 2010
- Manuscript Accepted: 5 MAY 2010
- Manuscript Revised: 4 MAY 2010
- Manuscript Received: 4 NOV 2009
The association between statin use and depression is complex, and research findings have been mixed. The present study aimed to investigate the association of statin use with depressive symptoms among community-living older persons, and its effect modifications by gender and medical co-morbidity.
Prospective observational study of 1803 participants aged 55 and above in the Singapore Longitudinal Ageing Studies cohort, with data of statin use and other risk factors for depression at baseline, and Geriatric Depression Scale (GDS) symptom scores at follow-up (1.5 years).
Controlling for baseline demographics, cholesterol level and medical co-morbidities, statin use was not associated with depressive symptom scores in the whole sample overall (regression coefficient = −0.12 (SE 0.10), F[1,1782] = 1.44, p = 0.23). Post hoc analyses suggested that statin use may be associated with fewer depressive symptoms in women (p = 0.02), and more depressive symptoms in men, particularly those with more medical co-morbidities (p = 0.04) and multiple drug use (p = 0.02).
This study provided no strong evidence that support an overall association of statin use and depressive symptoms. The post hoc findings in this study are suggestive but may also be spurious and should be replicated in other studies. Copyright © 2010 John Wiley & Sons, Ltd.